By Sandra G. Boodman
Special to The Washington Post
Tuesday, February 3, 2009
Valerie Novak fervently wished doctors would stop telling her the intense headache she'd endured for several weeks was a migraine. For one thing, neither the Georgetown University senior nor her close relatives had headaches, and migraines are frequently familial. None of the increasingly potent drugs doctors prescribed was doing much good. And the 22-year-old had lost 15 pounds in three weeks from bouts of severe vomiting.
"I was so frustrated and upset," recalled Novak of her ordeal last summer, which involved consultations with half a dozen doctors, several trips to area emergency rooms and two hospitalizations. Novak, who had always been healthy, said she feared the unrelenting pain in her left temple and associated symptoms were something "I'd have to live with for the rest of my life."
Her mother, Kathy Novak, a nurse practitioner in Bowie, was similarly skeptical of the diagnosis but grateful that doctors had ruled out more ominous possibilities, such as a brain tumor. When her middle daughter began complaining about double vision, Kathy took her to an ophthalmologist. His judgment led to an accurate diagnosis that had nothing to do with migraines but was instead a rare complication of a common item listed on Novak's medical records. Left untreated, it might have killed her.
An Arabic studies major who had been scheduled to graduate in December 2008, Novak said her headache began last summer while she was in Colorado visiting her boyfriend. When over-the-counter pain relievers failed to work, she consulted a Denver physician, who told her she probably had a migraine that would go away on its own.
Undaunted, she left for a two-week trip to visit an uncle in Egypt.
"I thought she might have a sinus infection, and I knew my brother would help her" if she got worse, her mother recalled. She said she did not know until weeks later how sick her daughter really felt. "She's strong, and she put up a good front," her mother said.
While in Cairo, Novak said, her headaches got worse, and she sometimes felt nauseated and had spells of vomiting, which worsened after a snorkeling trip. A doctor she saw in Cairo performed an MRI and concurred with the migraine diagnosis.
Back home in Howard County a few days before the start of the fall semester, Novak began feeling worse. Her primary care doctor prescribed Imitrex, a powerful anti-migraine drug, which, she said, did nothing to alleviate her pain and made her feel worse. She was prescribed Percocet and, when it failed, Dilaudid, an extremely powerful narcotic, which helped -- until it wore off.
Kathy Novak said neither she nor her nursing colleagues had heard of such an intractable migraine in someone who'd never had headaches. "I think I know migraines, and this isn't helping," she told Valerie's primary care physician. One night she took her daughter to a Maryland emergency room. After a CT scan found nothing, Valerie Novak was prescribed Decadron, an anti-inflammatory and anti-nausea drug given to chemotherapy patients. Nothing seemed to work for long.
Back at Georgetown, Novak tried to settle in to her dorm. She soon developed a new and alarming symptom: tingling in her left hand. On her first day of classes, she recalled, she was unable to concentrate because of the numbness that seemed to be moving up her arm and enveloping her tongue and one side of her face.
She called the student health center and was sent to a nearby emergency room. After a full work-up, she was told -- again -- that she had a migraine. Shortly afterward she was in the office of a neurologist with vomiting so severe that she was unable to keep Jell-O down. The neurologist admitted her to a Montgomery County hospital where she spent four days. "All I did was sleep and throw up," she recalled.
At the hospital, an infectious-disease specialist ruled out meningitis without doing a spinal tap, in part because Novak had never had a fever. Lyme disease and West Nile virus were also discarded as possibilities. A brain MRI, the Novaks were told, showed nothing. Novak's symptoms, including the facial and arm numbness, and intolerance of bright light and noise, were "strongly suggestive of migraine headache," a doctor wrote on her chart. She was given a pain patch and released.
Back home with her parents, unable to go to class, Novak recalled that her "eyesight was getting wonky, with really, really weird double vision." Alarmed, her mother made an appointment with an ophthalmologist, hoping he might have an explanation that didn't involve migraines.
After dilating Novak's eyes, the eye specialist immediately spotted something alarming: Her optic nerves were dangerously swollen. "This is not a migraine," he told Novak. "You have increased intracranial pressure."
The unrelenting headache as well as the numbness, tingling and vomiting were caused by a rise in pressure in the brain. The condition, which can result from a head injury or meningitis, is considered a medical emergency; increased pressure caused by a buildup of fluid can permanently damage the central nervous system by restricting blood flow to vessels that supply the brain. In Novak's case, the double vision was caused by pressure on her cranial nerve.
The ophthalmologist's first thought, given Novak's age and history, was pseudotumor cerebri, a rare condition sometimes called a false brain tumor, that affects women between ages 20 and 45. Valerie's illness had nearly all the hallmarks but lacked one critical variable: She was not overweight or obese, as are most of those with the condition.
The ophthalmologist immediately sent Novak to Greenbelt neurologist Roger Whicker. She immediately began taking a drug to reduce the pressure and underwent another MRI and other testing, which revealed the actual cause of the illness and changed the diagnosis to sagittal sinus thrombosis, or SST, caused by a blood clot in her brain.
The probable cause, doctors concluded after performing tests that ruled out a clotting disorder, was the birth control pills she had been taking for more than four years. Luckily, Whicker said, her brain tissue appeared undamaged, which means she did not have a stroke.
SST often starts with a headache, according to a November 2008 article in eMedicine, an online medical textbook.
Some patients suffer seizures, while others can lapse into a coma if the condition is not treated. Double vision, deafness and facial weakness may also occur. Causes include infection or trauma; pregnancy and birth control pills can increase the risk.
A 1970 report in the Journal of Neurosurgery describes the case of a 27-year-old woman who developed SST after six months on birth control pills. She required treatment for multiple blood clots and seizures as well as surgery to relieve the pressure on her brain. Neurosurgeons reported that her only risk factor appeared to be oral contraceptives.
Whicker said that Novak's is the third case of SST he has seen in his career; the other two patients, he said, had not taken birth control pills. The neurologist said he can't explain why an MRI taken days earlier failed to reveal the potentially lethal clot. "It can be overlooked," he said.
Novak spent nine days in the hospital, where she was given blood thinners to break up the clot. Her double vision receded quickly, while the headaches diminished in severity and became less frequent.
Forced to withdraw for the semester, she spent the fall living with her parents and making regular visits to the neurologist. A few weeks ago she moved back into the dorm at Georgetown and is scheduled to graduate in May.
"I'm feeing pretty good," she said last week, although she still sometimes gets headaches and will remain on a blood thinner for a few more months. Whicker has told her she can never again take birth control pills.
Kathy Novak says she is unsure why so many doctors concluded Valerie's problem was migraines. She is philosophical about the missed opportunities: the spinal tap that would have revealed her daughter's elevated intracranial pressure and the widespread failure to consider the possible role of birth control pills, which doctors were told she was taking.
"I'm just thankful she's okay, with no deficits," she said of her daughter. "I think it could have been a lot worse."